Hi, I am a 21 year old healthy female. On oct.6 i woke up a pounding heart beat and felt short of breath, so I went to the ER and they said I had tachycardia, however by the time I go into an actual bed, my heart rate had lowered. They rain blood work and said my hemoglobin was fine, so I was sent home. I returned the next day with the same problems, they ran more blood work, chest xray, which all came back fine, so they released me. For the next week I was exhausted and weak, and so I made an appointment with a GP, and he ordered more blood work, which came back saying I had low iron stores and low ferritin (not sure if thats the same thing) but my hemoglobin was a good number and said I wasn't anemic. I was put on iron supplements oct 19th, and have only just started to feel better. I was wondering if the tachycardia and breathing would have been a result of low iron? I keep getting different opinions from doctors so I am pretty confused...
Any help would be great! Thanks.
I have had similar symptoms, and they are always worse as I am about to lay down to sleep or just getting to sleep. It will jerk me awake. I will be having some kind of 'panic attack' or hyperventilation, meaning rapid heart beat and severe shortness of breath. It truly feels like you are going to die, and it makes you panic more.
My doctor ran a series of tests, bloodwork, EKG, etc. And he thinks in my case that it is one of two things...anxiety or sleep apenea. They did a thyroid test on me too and that came back fine.
So he put me on Klonopin for anxiety. He also believes it could be acid reflux.
Ferritin is a protein that stores iron in our bodies.. So because you have low ferritin you have low iron.. Because your iron levels are low, your oxygen level is low, therefore (1) the heart tries to compensate by increasing the heart rate and pump more blood and (2) the shortness of breath tells you that the body needs more oxygen and you try to take more deep breaths to compensate.. So to make a long story short: i think low iron caused the tachycardia and the shortness of breath.. Hope you're well and take care..
Welcome to the MedHelp forum!
Yes, low iron can cause tachycardia and breathing problems. Slightly lower BP can cause tachycardia. It can also be due to anemia (like iron deficiency anemia you have), hyperthyroidism, fever, low blood sugar, anxiety and panic disorder, heart causes like sinus tachycardia and palpitations, alcohol, coffee, effect of certain drugs etc. Please discuss these possibilities with your doctor if you do not get complete relief from iron supplementation. Cut down on coffee and alcohol and see. It can also be acidity and gastric reflux. Take Omeprazole empty stomach in morning and an antacid gel at bedtime. Refrain from smoking, alcohol, fuzzy drinks and spicy food. See if this helps. Take care!
I have cut out all caffeine since this happened a month ago. Also, I had a holter test done which came back normal, blood sugar is fine, and my thyroid was normal. I also don't drink or smoke. Hopefully the iron does work, because i am sick of feeling so crappy. Also, is it okay to take b12 vitamins as well as my ferrous sulphate (300mg USP) ? My mum suggested I did, but I wanted to make sure it won't interfere?
Hi there,I also suffer from rapid and pounding heart.I have had all the usual tests done but all were clear.If my heart races through the night i wake up feeling very lethargic and feel like i have run a marathon.My doctor has put me on Nexium as he thinks i have GERD and he also thinks i have panick attacks.As silly as it sound i have found that drinking lits of water when this happens seems to ease things a bit..Cheers uggs
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.